Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 63, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 16, 1997, 1:24 PM EDT for Wilkes County, North Carolina. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 16, 1997, 1:24 PM EDT (17:24 UTC)
- Expired
- Jul 16, 1997, 2:15 PM EDT
- In force
- 51 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Wilkes County, NC
The radar
The Roanoke radar (KFCX), 121 km from the middle of the area, began a volume at 17:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1460 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1145 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
094 WUUS01 KRNK 161728 RRA SVRRNK NCC193-161815- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 124 PM EDT WED JUL 16 1997 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 215 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWESTERN NORTH CAROLINA ...NORTHERN WILKES COUNTY AT 124 PM EDT...BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES NORTH NORTHWEST OF WILKESBORO OR 5 MILES NORTHEAST OF WILBAR MOVING SOUTH AT 5 MPH. SEVERE WEATHER IS EXPECTED TO REACH... WILBAR AROUND 155 PM EDT MULBERRY AROUND 205 PM EDT SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. MOVE TO A PLACE OF SAFETY IMMEDIATELY. MTE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 9:27 AM EDT, 3 hours 57 minutes earlier.
Area forecast discussion, Jul 16, 9:27 AM EDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 925 AM EDT WED JUL 16 1997 RECOMMENDATIONS... .RDU...WUD PREFER LOW-MID 90S PIEDMONT TODAY. .WBC...NEED TO OPEN RANGE OF MAXES E OF BLU RDG TO LOW-MID 90S. .CRW...NONE. DISCUSSION... SO FAR 88-D DRY. TEMPS CLIMBING A LTL MORE RPDLY THAN FCST... AND BELIEVE MID 90S WILL BE PREVALENT OVER PIEDMONTS VA/NC TDAY. POPS LOOK GOOD EVERYWHERE. AM SNDG LOOKS SCARY WITH 87 MAX T AND 64DP.== 4K+ CAPE. UNMODIFIED AM LI IS -5 AND CAP IS ONLY 2 DEG.... SHUD SEE SOME POTENT STORMS THIS PM. MG
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 3:05 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham | 50 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.